DOI: http://dx.doi.org/10.18203/2319-2003.ijbcp20161581

Escitalopram induced syndrome of inappropriate antidiuretic hormone in elderly: an interesting scenario

Tarun Sharma, Aradhna Sharma, Madhvi Kaistha, Rajneet Kaur

Abstract


Selective serotonin reuptake inhibitors (SSRI) are the first line drugs used in the treatment of endogenous depression. Though clinically well tolerated in elderly, hyponatremia is one of the recognized side effects and its pathophysiology may be linked to syndrome of inappropriate antidiuretic hormone (SIADH). This side effect of SSRIs is a serious one since it can cause death also, if not diagnosed at the onset.  This is an interesting case of an elderly patient who developed hyponatremia which further related to SIADH induced by escitalopram, an SSRI.  The patient had symptomatic improvement in depression within one month but symptoms of hyponatremia appeared and then deteriorated again. Severe hyponatremia, serum hypo-osmolality, urine osmolality, and measurable levels of plasma antidiuretic hormone suggested SIADH. The hyponatremia improved after stoppage of the offending drug along with conservative medical therapy in hospital.  Clinicians should be aware of this uncommon but significant side effect of escitalopram and monitor high-risk patients for the development of SIADH.


Keywords


SIADH, SSRI, Escitalopram, Hyponatremia

Full Text:

PDF

References


Movig KL, Leufkens HG, Lenderink AW, Egberts AC. Serotonergic antidepressants associated with an increased risk for hypona-tremia in the elderly. Eur J Clin Pharmacol. 2002;58:143-8.

Rosner MH. Severe hyponatremia associated with the combined use of thiazide diuretics and selective serotonin reuptake inhibitors. Am J Med Sci. 2004;327:109-11.

Jacob S, Spinler SA. Hyponatremia associated with selective serotonin-reuptake inhibitors in older adults. Ann Pharmacotherapy. 2006;40:1618-22.

Guay D. Hyponatremia associated with selective serotonin reuptake inhibitors: clinical review. Consult Pharmacist. 2000;15:160-77.

Anderson IK, Martin GR, Ramage AG. Central administration of 5-HT activates 5-HT1A receptors to cause sympatho excitation and 5-HT2/5-HT1C receptors to release vasopressin in anaesthetized rats. Br J Pharmacol. 1992;107:1020-8.

Rottmann CN. SSRIs and the syndrome of inappropriate antidiuretic hormone secretion: close monitoring of serum sodium levels in high-risk patients taking SSRIs can prevent this condition and the resulting hyponatremia, which can be lethal. Am J Nurs. 2007;107:51-8.

Lindeman RD, Van Buren HC, Raisz LG. Osmolar renal concentrating ability in healthy young men and hospitalized patients without renal disease. N Eng J Med. 1960;262:1306-9.

Miller M. Fluid and electrolyte balance in the elderly. Geriatrics. 1987;42:65-76.

Helderman JH, Vestal RE, Rowe JW, Tobin JD, Anders R, Robertson GL. The response of arginine vasopressin to intravenous ethanol and hypertonic saline in man: the impact of aging. J Gerontol. 1987;33:39-47.

Kirby D, Ames D. Hyponatremia and selective serotonin re-uptake inhibitors in elderly patients. Int J Geriatr Psychiatry. 2001;16:484-93.